MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX05 HOLLOW FIBER OXYGENATOR/ARTERIAL FILTER; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX05 HOLLOW FIBER OXYGENATOR/ARTERIAL FILTER; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number 1CX*FX05RE
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device was not returned to the manufacturing facility.Therefore, the investigation was based upon evaluation of user facility information and a retention sample of the involved product code/lot# combination.The retention sample was tested for its gas transfer performance by circulating bovine blood in the oxygenator module under the following conditions: @ v/q=1, fio2=100% and the flaw rate of 2l/min.And 1l/min.No anomalies were revealed in the gas transfer performance of the retention sample, with the obtained values meeting the factory specifications.The perfusion record was reviewed as follows: 1) the patient was 70cm, 7.14kg and the bsa was 0.36m2 2) cpb was initiated at 9:14 at the blood flow rate of 730ml/min and the gas flow rate of 310ml/min.With the fio2=67% in the circulation.4) at 9:24, pao2 was 76mmhg and at 9:25 it was 403mmhg.5) in the pump record, there was no indication of a change in the circulation conditions from 9:14 to 9:30.Based on the additional information, fio2 was raised from 70% to 88% and then to 100%.In a relatively short time.The gas flow rate was also increased from 0.32ml/min to 1.02ml/min.In a relatively short time.6) the circulation conditions at 9:30, based on the indication on the pump record, were the blood flow rate=1.05l/min, the gas flow rate=710ml/min.And fio2=68%.A review of the device history record and product release decision control sheets of the involved product/lot# combinations was conducted with no relevant findings.A search of the complaint file found no report with the presumed product code/lot# combinations.The investigation result verified that the retention sample was the normal product and revealed no anomalies or defects which could lead to the reported insufficient gas-exchange.Although the exact cause of the reported event cannot be definitively determined there is no evidence that this event was related to a device defect or malfunction.Based on the provided information from the user facility, the fact that the pao2 decreased and the paco2 increased only when the system was moved from the operating room table, it is likely that the gas flow into the actual oxygenator module was prevented due to some factor(s) when the system was separated from the table.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.H3 other text : actual device not available.
 
Event or Problem Description
The user facility reported insufficient gas-exchange in the fx05 capiox device.Follow up communication with the user facility confirmed the following information: in the first five minutes of cardiopulmonary bypass, prior to the initial dose of cardioplegia, the pao2 dropped to less than 100 mmhg and the paco2 increased and this occurred right after the hlm (system-1) was moved back from the operating room table in order to allow access to a surgeon; it was reported that fio2 and gas flow increases improved blood gas values; it was reported that there were no other issues the remainder of the procedure; the product was not changed out; the surgery was completed successfully; and there was no impact to the patient.A conversation between clinical and the perfusionist was reported as follows: the case was a vsd closure on a (b)64) female patient that weighed (b)(6).An fx05 oxygenator was used, as was the cdi 500 blood parameter monitor.In order to reduce tubing lengths (and prime volume) of the cpb circuit, the system-1 hlm is positioned very close to the patient.In the first 5 minutes of cpb the system-1 was briefly moved away from the surgical table to allow a cv surgeon to gain access to the surgical field.During this time, the color of the arterial blood darkened and the cdi 500 demonstrated a drop in the pao2 and an increase in the paco2.The perfusionist stated the fio2 was increased in attempt to raise the pao2 and the gas flow was also increased in attempt to decrease the paco2.The system-1 logs do indicate the fio2 was raised from 70 % to 88 % and then to 100 % in a relatively short time and the gas flow was increased from 0.32 l/min to 0.52 l/min to 0.82 l/min to 1.02 l/min in a relatively short time.The perfusionist stated there was some concern that the gas hoses to the epgs and / or gas tubing to the oxygenator may have been kinked or dislodged when the pump was moved back from the table to allow access for the cv surgeon.There were no audible or visual messages that might indicate a loss of gas pressure or loss of gas flow.The perfusionist was asked if they were using a mechanical gas flowmeter that is provided with the epgs to document delivered gas flow, and he stated yes, but since the gas flow was below 1.0 l/min (flowmeter is not graduated below 1.0 l/min) for the majority of cpb, it could not be determined if the displayed gas flow on the ccm matched actual gas flow to the oxygenator.An arterial blood gas was drawn at 0924 and analyzed with an i-stat point of care (poc) analyzer.The pao2 was 76 mmhg and the paco2 was 53 mmhg.A lab sample was drawn in a couple of minutes to determine if the gas flow and fio2 changes had impacted blood gas results and the pao2 had increased to 408 mmhg, but the paco2 remained elevated at 55 mmhg.A blood gas was drawn at 0952 after the additional gas changes, mentioned above and the pao2 was now 249 mmhg and the paco2 had dropped to 39 mmhg.According to the perfusionist, these values were acceptable and in the ranges they usually observe.The case was completed successfully.According to perfusionist, troubleshooting the gas system and circuit for impaired blood gases did delay the procedure for a short period and delayed the application of the aortic cross-clamp and the delivery of cardioplegia.The delay was estimated to be about 5 minutes.There was no associated blood loss and no harm was observed.The desaturation period was very short and the cerebral saturations remained stable and near baseline levels.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to correct the udi no.That was initially reported.The udi no.Was initially reported as (b)(4).The correct udi no.Is (b)(4).

Brand Name
CAPIOX FX05 HOLLOW FIBER OXYGENATOR/ARTERIAL FILTER
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6053838
Report Number9681834-2016-00245
Device Sequence Number11222145
Product Code DTZ
UDI-Device Identifier04987350781758
UDI-Public4987350781758
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K071572
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue Number1CX*FX05RE
Device Lot Number160310
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/28/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/25/2016
Supplement Report FDA Received Date12/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1